Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 118, NWS Lincoln, IL

July 4, 2005Christian County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 4, 2005, 1:05 PM CDT for Christian County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2005, 1:05 PM CDT (18:05 UTC)
Expired
Jul 4, 2005, 2:03 PM CDT
In force
58 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Christian County, IL

The radar

The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 041806
SVRILX
ILC021-041900-
/O.NEW.KILX.SV.W.0118.050704T1805Z-050704T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
105 PM CDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 200 PM CDT

* AT 101 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR MORRISONVILLE...OR ABOUT 10 MILES NORTHWEST OF
  NOKOMIS...AND WAS MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TAYLORVILLE
  STONINGTON

OTHER LOCATIONS IN THE WARNING INCLUDE...PALMER...WILLEYS...
OWANECO...SHARPSBURG AND VANDERVILLE.

IF YOU ARE CAUGHT OUTDOORS...MOVE TO A STRONG BUILDING AND STAY AWAY
FROM WINDOWS. FREQUENT LIGHTNING IS COMMON IN SEVERE THUNDERSTORMS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3944 8953 3936 8931 3957 8904 3971 8928

$$

HJS
2 follow-up statements
000 
WWUS53 KILX 041834
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
133 PM CDT MON JUL 4 2005

ILC021-041900-
/O.CON.KILX.SV.W.0118.000000T0000Z-050704T1900Z/
CHRISTIAN-
133 PM CDT MON JUL 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM CDT FOR
CHRISTIAN COUNTY...

AT 128 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH A 
HISTORY OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS LOCATED JUST 
SOUTHWEST OF TAYLORVILLE...MOVING NORTHEAST AT 20 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  TAYLORVILLE.
  STONINGTON.

ADDITIONAL DEVELOPMENT OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS...IS LIKELY IN THE WARNED AREA.

IF YOU ARE CAUGHT OUTDOORS IN THIS STORM...MOVE TO A STRONG BUILDING
AND STAY AWAY FROM WINDOWS. FREQUENT LIGHTNING IS COMMON IN SEVERE
THUNDERSTORMS. AVOID TALL OBJECTS AND METAL STRUCTURES.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3944 8953 3936 8931 3957 8904 3971 8928

$$

HJS

&
000 
WWUS53 KILX 041903
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
203 PM CDT MON JUL 4 2005

ILC021-041913-
/O.EXP.KILX.SV.W.0118.000000T0000Z-050704T1900Z/
CHRISTIAN-
203 PM CDT MON JUL 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHRISTIAN COUNTY EXPIRED AT
200 PM CDT...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM. REMAIN 
ALERT TO THE POSSIBILITY OF MORE SEVERE WEATHER.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3944 8953 3936 8931 3957 8904 3971 8928

$$

HJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:00 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 4, 11:00 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT MON JUL 4 2005

CORRECTED FOR WORDING

.DISCUSSION...
REMAINING SHOWERS LEFT FROM PREVIOUS NIGHTS MCS ACTIVITY ACROSS THE
PLAINS PUSHING EWD...BRINGING SCATTERED SHOWERS AND THE OCCASIONAL
RUMBLE OF THUNDER TO THE FA.  AS THE THUNDERSTORMS MOVE ACROSS THE
FA...THEY WILL MOVE INTO INCREASING INSTABILITY.  CURRENT TREND IS
TOWARDS WEAKENING...WITH WARMING CLOUD TOPS AND A REGULAR DECREASE
IN LIGHTNING ACTIVITY.  THOUGH THINK SCATTERED ACTIVITY WILL
CONTINUE THROUGHOUT THE DAY...MAJOR RUN ON THUNDERSTORMS MAY NOT BE
UNTIL LATER...WITH OUTFLOWS FROM CURRENT ACTIVITY THE KICKER FOR
LATER DEVELOPMENT.  TEMPERATURES CLIMBING QUICKLY...THOUGH CLOUD
COVER SHOULD INHIBIT BREAKING THROUGH THE CURRENT FORECAST MAX.
UPDATE TO GOING FORECAST WILL NOT BE NECESSARY.

 &&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH THURSDAY...
MAIN SHORT TERM CONCERN CONTINUES TO BE COLD FRONTAL PASSAGE DURING
THE DAY TODAY AND THE ASSOCIATED THUNDERSTORM RISK.

CURRENTLY... MCS ACTIVITY IS FOCUSED OVER KS/OK... WITH DECAYING
MCS/REMNANT MCV NOTED OVER NORTHWEST MISSOURI.  MORE SCATTERED
SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING FARTHER NORTHWEST
INTO WISCONSIN OVERNIGHT... AIDED BY STRENGTHENING LLJ AND RESULTING
LOW LEVEL WAA.  HAVE BEEN NOTICING STRENGTHENING SOUTHERLY LOW LEVEL
WINDS ON BOTH VAD AND PROFILER DATA... LIKELY AIDING IN BRINGING
SOME LOW LEVEL MOISTURE TRANSPORT INTO THE AREA.  00Z UPPER AIR
ANALYSES INDICATED 850MB DRY POCKET REMAINED OVER THE AREA... BUT
SUSPECT THAT THIS WILL BEGIN TO ERODE WITH TIME.

PAST TWO RUNS OF THE ETA (06Z AND 00Z) INDICATE MESO LOW FORMING
ALONG THE COLD FRONT... POSSIBLY PICKING UP ON REMNANT MCV FROM
OVERNIGHT ACTIVITY OUT WEST.  MODELS TRACK THIS FEATURE ACROSS
CENTRAL ILLINOIS DURING THE DAY... WITH BEST PRECIP COVERAGE FOCUSED
SOUTH AND EAST OF THE MESO LOW/MCV.  HARD TO TELL EXACTLY WHAT THE
MODEL IS PICKING UP ON... BUT MCV IS NOTED OVER NORTHWEST MISSOURI
ATTM... WHICH WOULD LIKELY TRACK ACROSS THE AREA TODAY BASED ON
CURRENT TRENDS.  GUT FEELING IS THAT BEST PRECIP COVERAGE WILL BE
EAST OF I-55 AND SOUTH OF I-74 TODAY... JUST SOUTHEAST OF LIKELY
MCV/MESO LOW TRACK.

PRECIP WILL LIKELY CONTINUE TONIGHT IN THE FAR EAST... ESPECIALLY AS
UPPER TROUGH CATCHES UP WITH THE FRONT.

SEVERE THREAT... JUST AHEAD OF UPPER LEVEL TROUGH... 50 KT MID LEVEL
JET WILL BE NOSING INTO THE AREA THIS AFTERNOON... RESULTING IN DEEP
LAYER SHEAR OF 35-45 KTS... SUFFICIENT FOR SEVERE THUNDERSTORMS.
HIGH WINDS AND PERHAPS LOWER-END SVR HAIL APPEAR TO BE THE PRIMARY
THREAT.

FRONT SHOULD LARGELY CLEAR THE AREA BY TOMORROW MORNING... WITH A
SLIGHT CHANCE LINGERING IN THE FAR EASTERN COUNTIES TOMORROW MORNING.

BEHIND THE FRONT... SFC HIGH PRESSURE WILL BEGIN NOSING IN AS
NORTHWEST FLOW TAKES OVER... AND UPPER RIDGING BUILDS IN THE WEST.

LONG TERM...FRIDAY THROUGH SUNDAY...
LONGER TERM CONTINUES TO LOOK DRY AS AREA REMAINS IN NORTHWEST FLOW
BETWEEN UPPER LEVEL TROUGHING OVER NEW ENGLAND... AND BUILDING FOUR
CORNERS HIGH OUT WEST.  LOOKS LIKE MOST OF THE WEATHER THROUGH THE
WEEK WILL BE REMAINING FAR NORTH.  SLIGHT CHANCE THAT A COLD FRONT
MAY TRY TO SNEAK IN FROM THE NORTHWEST BY THE WEEKEND... WITH
PERHAPS SOME RISK OF THUNDERSTORMS AS SFC HIGH SHIFTS EASTWARD
ALLOWING RETURN FLOW... HOWEVER FOR NOW WILL LEAN CLOSE TO NCEP
MANUAL PROGS... WHICH KEEPS THE COLD FRONT NORTH OF THE AREA.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

HJS/HARDIMAN
Hazardous weather outlook, Jul 4, 11:13 AM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1113 AM CDT MON JUL 4 2005

ILZ027>031-036>038-040-041-051100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG...HAVANA AND PEORIA
1113 AM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. A COLD FRONT
WILL PUSH INTO THE REGION BY LATE AFTERNOON AND HELP PRODUCE
SCATTERED THUNDERSTORMS. A FEW OF THESE STORMS MAY BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT.  THE MOST FAVORED
TIME FOR SEVERE STORMS IS BETWEEN 2 PM AND 6 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...MAINLY BETWEEN
2 PM AND 6 PM.

ILZ042-043-047>053-051100-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MENARD-MORGAN-SANGAMON-SCOTT-
INCLUDING THE CITIES OF...DECATUR...JACKSONVILLE...LINCOLN...
SPRINGFIELD AND TAYLORVILLE
1113 AM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. A
COLD FRONT WILL PUSH INTO THE REGION BY LATE AFTERNOON OR EARLY
EVENING AND HELP PRODUCE SCATTERED THUNDERSTORMS. A FEW OF THESE
STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREAT.  THE MOST FAVORED TIME FOR SEVERE STORMS IS BETWEEN 3 PM AND
7 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
MAINLY BETWEEN 3 PM AND 7 PM.

ILZ044>046-054>057-061>063-066>068-071>073-051100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...EFFINGHAM...FLORA...
LAWRENCEVILLE...MATTOON AND SHELBYVILLE
1113 AM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. A
COLD FRONT WILL PUSH INTO THE REGION BY EARLY EVENING AND HELP
PRODUCE SCATTERED THUNDERSTORMS. A FEW OF THESE STORMS MAY BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. THE
MOST FAVORED TIME FOR SEVERE STORMS IS BETWEEN 4 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
MAINLY BETWEEN 4 PM AND 8 PM.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:09 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby66 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.